Alert archive / Michigan / Wind Advisories in 2018

Wind Advisory 5, NWS Grand Rapids, MI

October 20, 201812 counties in Michigan

NWS Grand Rapids, MI issued this wind advisory at Oct 20, 2018, 11:58 AM EDT for 12 counties in Michigan. It took effect at Oct 20, 2018, 1:00 PM EDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Oct 20, 2018, 11:58 AM EDT (15:58 UTC)
In effect from
Oct 20, 2018, 1:00 PM EDT
Expired
Oct 20, 2018, 7:41 PM EDT
In force
7 hr
Issued by
NWS Grand Rapids, MI

Counties Allegan County, MI, Barry County, MI, Calhoun County, MI, Eaton County, MI, Ingham County, MI, Ionia County, MI, Jackson County, MI, Kalamazoo County, MI, Kent County, MI, Muskegon County, MI, Ottawa County, MI, Van Buren County, MI

The radar

The Grand Rapids radar (KGRR), 32 km from the middle of the area, began a volume at 15:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 4.0 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2018-10-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2018-10-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -50 square meters per square second.1939587897117136156175Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
921 m above ground
0-6 km bulk shear
87 kt
0-1 km storm-relative helicity
-50 m²/s²
0-3 km storm-relative helicity
-16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

019 
WWUS73 KGRR 201558
NPWGRR

URGENT - WEATHER MESSAGE
National Weather Service Grand Rapids MI
1158 AM EDT Sat Oct 20 2018

MIZ050-056>058-064>067-071>074-210000-
/O.NEW.KGRR.WI.Y.0005.181020T1700Z-181021T0200Z/
Muskegon-Ottawa-Kent-Ionia-Allegan-Barry-Eaton-Ingham-Van Buren-
Kalamazoo-Calhoun-Jackson-
Including the cities of Muskegon, Grand Haven, Jenison, 
Grand Rapids, Ionia, Holland, Hastings, Charlotte, Lansing, 
South Haven, Kalamazoo, Battle Creek, and Jackson
1158 AM EDT Sat Oct 20 2018

...WIND ADVISORY IN EFFECT UNTIL 10 PM EDT THIS EVENING...

The National Weather Service in Grand Rapids has issued a Wind
Advisory...which is in effect until 10 PM EDT this evening. 

HAZARDOUS WEATHER...

 * Winds from the northwest gusting to 50 mph or more.
 
 * Beginning after 3 PM and spreading inland from Lake Michigan.


IMPACTS...

 * Small unsecured objects could be blown away.

 * Difficult driving conditions.
   
 * Poor visibility near the lakeshore with a mix of precipitation.
   
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult...especially for 
high profile vehicles. Use extra caution.

&&

$$
2 follow-up statements
988 
WWUS73 KGRR 201853
NPWGRR

URGENT - WEATHER MESSAGE
National Weather Service Grand Rapids MI
253 PM EDT Sat Oct 20 2018

MIZ050-056>058-064>067-071>074-210200-
/O.CON.KGRR.WI.Y.0005.000000T0000Z-181021T0200Z/
Muskegon-Ottawa-Kent-Ionia-Allegan-Barry-Eaton-Ingham-Van Buren-
Kalamazoo-Calhoun-Jackson-
Including the cities of Muskegon, Grand Haven, Jenison, 
Grand Rapids, Ionia, Holland, Hastings, Charlotte, Lansing, 
South Haven, Kalamazoo, Battle Creek, and Jackson
253 PM EDT Sat Oct 20 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM EDT THIS EVENING...

HAZARDOUS WEATHER...

 * Winds from the northwest gusting to 50 mph or more.

 * Gusts in Allegan and Van Buren Counties approaching 60 mph.

 * Begins this afternoon and spreads inland from Lake Michigan.

IMPACTS...

 * Spotty power interruptions.

*  Small unsecured objects could be blown away.

 * Poor visibility near lakeshore with mixed precipitation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult...especially for
high profile vehicles on exposed roads. Use extra caution.

&&

$$
422 
WWUS73 KGRR 202341
NPWGRR

URGENT - WEATHER MESSAGE
National Weather Service Grand Rapids MI
741 PM EDT Sat Oct 20 2018

MIZ050-056>058-064>067-071>074-210045-
/O.CAN.KGRR.WI.Y.0005.000000T0000Z-181021T0200Z/
Muskegon-Ottawa-Kent-Ionia-Allegan-Barry-Eaton-Ingham-Van Buren-
Kalamazoo-Calhoun-Jackson-
Including the cities of Muskegon, Grand Haven, Jenison, 
Grand Rapids, Ionia, Holland, Hastings, Charlotte, Lansing, 
South Haven, Kalamazoo, Battle Creek, and Jackson
741 PM EDT Sat Oct 20 2018

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Grand Rapids has cancelled the
Wind Advisory. 

HAZARDOUS WEATHER...

 * Winds will steadily diminish through this evening. 

 * Some higher gusts will be possible along the immediate  
   lakeshore of Lake Michigan.

IMPACTS...

 * Power outages will stabilize as conditions improve.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

 * SEND REPORTS TO NWS GRAND RAPIDS OR VISIT WEATHER.GOV/GRR FOR 
   MORE INFORMATION. 

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this wind advisory went out at Oct 20, 10:10 AM EDT, 1 hour 48 minutes earlier.

Area forecast discussion, Oct 20, 10:10 AM EDT, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
1010 AM EDT Sat Oct 20 2018

LATEST UPDATE...
Hydro

.SYNOPSIS...
Issued at 317 AM EDT Sat Oct 20 2018

Rain showers will develop across the area this morning as a strong
wave of low pressure passes through the area. Southern areas could
see a thunderstorm embedded in the showers through mid afternoon.
Colder air will come in this afternoon on windy conditions, and mix
some snow showers in at times before diminishing tonight. Some small
hail will even be possible in the heavier showers.

The weather will become more settled by Sunday with dry conditions
returning along with cooler temperatures. Temperatures should end up
mostly seasonable for most of the upcoming week. Dry conditions will
persist for much of the coming week, except a chance of showers
Monday night into Tuesday night.

&&

.UPDATE...
Issued at 942 AM EDT Sat Oct 20 2018

The upper trough approaching the area continues to impress. The
12Z GRB sounding measured -31C at 500mb with impressive lapse
rates //greater than 7.5C per km// from near the surface to above
500 mb. Deep convection already beginning over Lake Michigan beneath
this approaching airmass. SPC has increased the area for general
thunder today. As noted already, there could be a significant
variety of precipitation types today, each with an attendant
thunder threat.

&&

.DISCUSSION...(Today through next Friday)
Issued at 317 AM EDT Sat Oct 20 2018

Our main impact weather will be right off the bat today as a very
strong short wave moves through the area. The main implications from
this will be a threat of thunder, a mixture of pcpn as colder air
moves in, and gusty winds.

We have cleared out nicely in the wake of the first short wave, and
subsidence builds overhead in between the two systems. This break
will be very short lived. The models are in good agreement that
showers will enter the area from the NW after 12z this morning. It
looks like we will see the shower activity ramp up as it approaches
as it gets a boost from the warmer waters of Lake Michigan, and it
eventually feeds off of some building diurnal instability across the
south. Forecast soundings indicate we could see over 500 J/kg of
narrow CAPE down south.

The window for thunder looks rather narrow with a frontal passage in
the early afternoon hours. Behind the front, we will see cold pool
instability showers develop and move through. Freezing levels will
drop like a rock, and we could see some snow mix in, and some
graupel/small hail remains possible with the heavier convective
bursts. The passage of the short wave and loss of diurnal
instability will allow for a diminishing trend. Some lake effect
will linger into Sunday morning, before high pressure puts a lid on
lake induced pcpn.

Dry weather and cool conditions will ensue as the fresh Canadian air
mass overspreads the area. High pressure will support the drier
conditions until later Monday night when the next short wave dives
in over the region. Much of the pcpn will likely stay north with the
core of the forcing up there. Enough colder air does make it this
far south to bring a potential of a few lake effect rain showers.
This will linger into Tue night.

The remainder of the fcst period then looks drier once again. An
upper ridge over the Plains will slowly and gradually make it's way
overhead. It will likely take until after this forecast period for
the ridge to move east and allow the next trough to affect the area.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 741 AM EDT Sat Oct 20 2018

VFR conditions will continue through the morning then areas of
MVFR conditions move in along with low chance of thunder. Any
heavy showers during the afternoon may change over to ice or snow
pellets and have strong wind gusts. Winds will gust over 20 knots
at times today into tonight.

&&

.MARINE...
Issued at 317 AM EDT Sat Oct 20 2018

The gale warning will be maintained as is with this forecast cycle.
We are entering a relative lull in the winds as one system exits the
area, and before the effects from the next system kick in. We are
looking at a potential to see gales immediately ahead of the next
system. Gales look to almost be a sure bet behind the front this
afternoon and this evening with strong cold air advection. Winds
will peak late this afternoon and early this evening, before they
gradually diminish.

&&

.HYDROLOGY...
Issued at 1010 AM EDT Sat Oct 20 2018

Rivers levels are mostly above normal for the time of year, but
continue to fall across the area. Precipitation through the next
week should have little impact on water levels in area rivers and
streams and the levels should slowly fall. Showers will spread over
the area today, and may mix at times with snow or ice pellets. Only
light rain amounts are expected. Dry weather is then expected
through the rest of the week.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
LM...Gale Warning until 11 PM EDT this evening for LMZ844>849.

&&

UPDATE...TJT
SYNOPSIS...NJJ
DISCUSSION...NJJ
AVIATION...Ostuno
HYDROLOGY...63
MARINE...NJJ
Hazardous weather outlook, Oct 20, 10:00 AM EDT, 1 hour 58 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
1000 AM EDT Sat Oct 20 2018

MIZ037>040-043>046-050>052-056>059-064>067-071>074-210800-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
1000 AM EDT Sat Oct 20 2018

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

There is a chance for thunderstorms today. No severe weather is
expected but some of the stronger storms could have quick bursts of
small hail or snow pellets and wind gusts over 40 mph as this
activity moves rapidly to the southeast.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ844>849-210800-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
1000 AM EDT Sat Oct 20 2018

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Winds and waves will be hazardous to mariners. Thunderstorms are
possible today along with a slight chance of waterspouts.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Winds and waves will be hazardous to small craft Sunday into
Monday.

In the hours before

Special weather statement, Oct 20, 10:43 AM EDT, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
1043 AM EDT SAT OCT 20 2018

MIZ056-057-201545-
Ottawa MI-Kent MI-
1043 AM EDT SAT OCT 20 2018

...SIGNIFICANT WEATHER ADVISORY...

At 1043 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Bailey to Olive Center. Movement was east
at 35 mph.

Dime size hail will be possible with these storms.

Locations impacted include...
Grand Rapids...        Holland...             Grand Haven...
Lowell...              Wyoming...             Kentwood...
Walker...              East Grand Rapids...   Hudsonville...
Rockford...            Zeeland...             Coopersville...
Sparta...              Ferrysburg...          Caledonia...
Fruitport...           Forest Hills...        Beechwood...
Jenison...             Northview...

LAT...LON 4312 8591 4321 8591 4321 8579 4329 8579
      4329 8531 4277 8531 4277 8621 4298 8622
      4312 8627
TIME...MOT...LOC 1443Z 289DEG 32KT 4330 8587 4292 8610

LAURENS
Local storm report, Oct 20, 10:44 AM EDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1044 AM EDT SAT OCT 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1032 AM     HAIL             1 S WOLF LAKE           43.23N 86.11W
10/20/2018  E0.75 INCH       MUSKEGON           MI   COUNTY OFFICIAL

&&

WH
Local storm report, Oct 20, 10:53 AM EDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1053 AM EDT SAT OCT 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1027 AM     HAIL             3 E MUSKEGON            43.23N 86.19W
10/20/2018  M0.70 INCH       MUSKEGON           MI   TRAINED SPOTTER

            TIME WAS BASED ON RADAR.

&&

WH
Local storm report, Oct 20, 11:00 AM EDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1100 AM EDT SAT OCT 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0111 PM     NON-TSTM WND GST 1 SSW SPRINGFIELD       42.31N 85.25W
10/19/2018  M35 MPH          CALHOUN            MI   ASOS

            ASOS STATION BTL, W K KELLOGG AIRPORT.

0542 PM     NON-TSTM WND GST 1 S LUDINGTON           43.95N 86.44W
10/19/2018  M39 MPH          MASON              MI   BUOY

            BUOY STATION LDTM4, LUDINGTON.

0556 PM     NON-TSTM WND GST 3 NE SHELBY             43.64N 86.33W
10/19/2018  M35 MPH          OCEANA             MI   MESONET

            MESONET STATION AU347, 4 SSE HART.

0629 PM     NON-TSTM WND GST 2 S HOLLAND             42.74N 86.11W
10/19/2018  M37 MPH          ALLEGAN            MI   ASOS

            ASOS STATION BIV, W MICH REGIONAL ARPT.

0640 PM     NON-TSTM WND GST 5 W PORT SHELDON        42.90N 86.30W
10/19/2018  M38 MPH          LMZ874             MI   BUOY

            BUOY STATION 45029, PORT SHELDON BUOY.

0648 PM     NON-TSTM WND GST 1 W WHEELER             43.41N 84.46W
10/19/2018  M35 MPH          GRATIOT            MI   MESONET

            MESONET STATION C0681, WHEELER.

0650 PM     NON-TSTM WND GST 40 W DOUGLAS            42.70N 87.00W
10/19/2018  M38 MPH          LMZ876             MI   BUOY

            BUOY STATION 45007, S LAKE MI BUOY.

0650 PM     NON-TSTM WND GST 1 W SOUTH HAVEN         42.40N 86.30W
10/19/2018  M38 MPH          LMZ844             MI   BUOY

            BUOY STATION 45168, SOUTH HAVEN BUOY.

0720 PM     NON-TSTM WND GST 2 N EDGEMONT PARK       42.78N 84.59W
10/19/2018  M35 MPH          CLINTON            MI   ASOS

            ASOS STATION LAN, CAPITAL CITY AIRPORT.

0940 PM     NON-TSTM WND GST 1 W SOUTH HAVEN         42.40N 86.29W
10/19/2018  M38 MPH          LMZ844             MI   MESONET

            MESONET STATION SVNM4, SOUTH HAVEN GLERL.

1116 PM     NON-TSTM WND GST 1 ESE REEMAN            43.44N 85.99W
10/19/2018  M37 MPH          NEWAYGO            MI   AWOS

            AWOS STATION FFX, FREMONT MUNICIPAL ARPT.

1243 AM     NON-TSTM WND GST 17 W KEELER             42.12N 86.49W
10/20/2018  M39 MPH          LMZ844             MI   MESONET

            MESONET STATION XSTJ, 1 N SAINT JOSEPH.

1015 AM     TSTM WND GST     5 SW WHITEHALL          43.37N 86.42W
10/20/2018  M41 MPH          MUSKEGON           MI   MESONET

            MESONET STATION D2963, WHITE RIVER
            LIGHTHOUSE.

&&
Special weather statement, Oct 20, 11:39 AM EDT, 19 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
1139 AM EDT Sat Oct 20 2018

MIZ051-052-057>059-064>067-071>074-201745-
Montcalm-Gratiot-Kent-Ionia-Clinton-Allegan-Barry-Eaton-Ingham-
Van Buren-Kalamazoo-Calhoun-Jackson-
Including the cities of Greenville, Alma, Grand Rapids, Ionia,
St. Johns, Holland, Hastings, Charlotte, Lansing, South Haven,
Kalamazoo, Battle Creek, and Jackson
1139 AM EDT Sat Oct 20 2018

...SCATTERED THUNDERSTORMS WITH SMALL HAIL...

Scattered thunderstorms will continue to develop through the early
to mid afternoon hours. The strongest storms will be capable of
producing dime sized hail and wind gusts up to 40 mph in addition to
occasional lightning and brief heavy rain. The thunderstorms will
move east at 35 mph.

Laurens
Local storm report, Oct 20, 11:44 AM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1144 AM EDT SAT OCT 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1129 AM     HAIL             4 E ROCKFORD            43.14N 85.48W
10/20/2018  E0.25 INCH       KENT               MI   PUBLIC

1125 AM     HAIL             3 NE GRAND RAPIDS       42.99N 85.62W
10/20/2018  M0.25 INCH       KENT               MI   PUBLIC

1122 AM     HAIL             3 E WALKER              42.99N 85.69W
10/20/2018  E0.25 INCH       KENT               MI   PUBLIC

1120 AM     HAIL             1 W GRAND RAPIDS        42.96N 85.68W
10/20/2018  M0.70 INCH       KENT               MI   PUBLIC

1112 AM     HAIL             1 E SPARTA              43.16N 85.69W
10/20/2018  E0.25 INCH       KENT               MI   PUBLIC

&&

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 20, 10:26 AM EDTSpecial Weather StatementGRROttawa64 min
Oct 20, 10:43 AM EDTSpecial Weather StatementGRRKent, Ottawa62 min
Oct 20, 2:15 PM EDTSpecial Weather StatementGRRBarry, Calhoun, Eaton60 min
Oct 20, 2:54 PM EDTSpecial Weather StatementGRRJackson36 min

Nearby

Wind Advisories in Michigan, 2018Every wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.